| Model Number |
466P306BU |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Pain (1994); Perforation (2001); Perforation of Vessels (2135)
| Date of Event |
11/08/2019
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to perforations of all struts and unusual configuration of strut suggesting fracture.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforations of all struts and unusual configuration of strut suggesting fracture.The indication for the filter placement, procedural details and medical history have not been provided and there is no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The timing and mechanism of the reported events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported fracture and perforation could not be confirmed or further clarified.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, a5, b3, b4, b5, b6, b7, d1, d4, d10, g2, g3, g6, h1, h2, h4 and h6.Additional information is pending and will be submitted within 30 days of receipt.
Event or Problem Description
Additional information received per the medical records indicate that the patient has an extensive history of thrombosis.Contrast was injected into the mid femoral vein containing thrombus.Some forward flow was noted past this to the central femoral vein.Further images within the pelvis demonstrated defects throughout the common femoral vein and throughout the iliac veins without thrombus definitely being seen within the inferior vena cava (ivc) although the ivc was slightly narrowed.Due to the large amount of thrombus burden it was decided to place a filter device at that time and a permanent (trapease) filter with additional hooks in place so as to adhere to the ivc wall better.Using a glidewire, the iliac vein was manipulated and traversed.A 6-french sheath was placed to below the level of the renal veins (approximately the l2-l3 level).The trapeze ivc filter was deployed in a good infrarenal position.Over to exchange length bentson wire and angiojet thrombectomy device was activated for a total of approximately 400 seconds during the entire procedure from the femoral vein through the iliac veins.There was minimal improvement.However, contrast injection had demonstrated significant narrowing throughout the iliac vein just prior to the ivc centrally.This did not significantly improve with the angiojet activation.It was decided to pulse spray the venous system as above.This was performed and the activase was allowed to sit for approximately 7 or 8 minutes within the venous system.A repeat angiojet was performed with minimal improvement especially in the region of the common femoral and femoral veins.There was minimal improvement in external iliac vein without significant improvement in the common iliac vein.It was decided to angioplasty these structures in order to improve flow for more immediate improvement in the clinical swelling.A 6 mm x 8 cm angioplasty was utilized in overlapping fashion for approximately 2 to 3 minutes (each insufflation from the ivc through the mid femoral vein).There was minimal improvement especially in the common iliac vein region.The patient was somewhat uncomfortable and would not tolerate more treatment at that time.It was determined that increasing size of the balloon would not be overly advantageous and it was decided to terminate the angioplasty at that time.Next, a 30 cm length infusion catheter was placed with multiple side holes just prior to the ivc extending to approximately the level of the greater lesser trochanter.(b)(4).The patient was to return the following morning for a recheck and possible additional angiojeting and stenting.Patient tolerated the procedure well.There was no bleeding or hematoma.Pulses were unchanged.The patient's left foot remained warm.The patient demonstrated no evidence for shortness of breath throughout the procedure or chest pain.Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter struts outside the inferior vena cava (ivc) and filter fracture.The patient became aware of the reported events approximately eight years and three months after the index procedure.The patient also experienced leg and foot numbness and pain that was controlled by medication.
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: it was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforations of all struts and unusual configuration of strut suggesting fracture.The patient reported becoming aware of perforation of filter struts outside the inferior vena cava (ivc) and filter fracture, approximately eight years and three months post implant.The patient also reported leg and foot numbness and pain that was controlled by daily medication.According to the medical record the indication for the filter placement was extensive deep vein thrombosis of the left lower extremity (lle).The patient underwent lle thrombolysis, left common iliac, external iliac, left common femoral, left femoral vein angioplasty left sided deep venous thrombosis, angio jet thrombectomy and pulse spray with activase of the left common iliac, external iliac, common femoral and femoral veins.Access was made via the left popliteal vein.Contrast was injected into the mid femoral vein containing thrombus.Images within the pelvis demonstrated defects throughout the common femoral vein and throughout the iliac veins without thrombus definitely being seen within the inferior vena cava (ivc) although the ivc was slightly narrowed.Due to the large amount of thrombus burden, it was decided to place a filter device at that time and a permanent (trapease) filter so as to adhere to the ivc wall better.Using a glidewire, the iliac vein was manipulated and traversed.A 6-french sheath was placed to below the level of the renal veins (about the l2-l3 level).The trapeze filter was deployed in a good infrarenal position.Following the filter implant angio jet thrombectomy device was performed from the femoral vein through the iliac veins.There was minimal improvement.However, contrast injection had demonstrated significant narrowing throughout the iliac vein just prior to the ivc centrally.This did not significantly improve with the angio jet activation, so it was decided to pulse spray the venous system as above.A repeat angio jet was performed with minimal improvement especially in the region of the common femoral and femoral veins.There was minimal improvement in external iliac vein without significant improvement in the common iliac vein.It was decided to angioplasty these structures.A 6 mm x 8 cm angioplasty was utilized in overlapping fashion for approximately 2 to 3 minutes (each insufflation from the ivc through the mid femoral vein).There was minimal improvement especially in the common iliac vein region.The patient was somewhat uncomfortable and would not tolerate more treatment at that time.Next, a 30 cm length infusion catheter was placed with multiple side holes just prior to the ivc extending to approximately the level of the greater lesser trochanter.Activase was initiated and the patient was to return the following morning for a recheck and possible additional angio jetting and stenting.The patient tolerated the procedure well, with no bleeding or hematoma.The pulses were unchanged, and the left foot remained warm.The patient demonstrated no evidence for shortness of breath throughout the procedure or chest pain.The product remains implant and therefore not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The timing and mechanism of the reported events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported fracture and perforation could not be confirmed or further clarified.Pain and numbness do not represent a device malfunction and may be related to underlying patient specific issues or comorbidities.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
Event or Problem Description
Additional information received per the medical records indicate that the patient has an extensive history of thrombosis.Contrast was injected into the mid femoral vein containing thrombus.Some forward flow was noted past this to the central femoral vein.Further images within the pelvis demonstrated defects throughout the common femoral vein and throughout the iliac veins without thrombus definitely being seen within the inferior vena cava (ivc) although the ivc was slightly narrowed.Due to the large amount of thrombus burden it was decided to place a filter device at that time and a permanent (trapease) filter with additional hooks in place so as to adhere to the ivc wall better.Using a glidewire, the iliac vein was manipulated and traversed.A 6-french sheath was placed to below the level of the renal veins (approximately the l2-l3 level).The trapeze ivc filter was deployed in a good infrarenal position.Over to exchange length bentson wire and angiojet thrombectomy device was activated for a total of approximately 400 seconds during the entire procedure from the femoral vein through the iliac veins.There was minimal improvement.However, contrast injection had demonstrated significant narrowing throughout the iliac vein just prior to the ivc centrally.This did not significantly improve with the angiojet activation.It was decided to pulse spray the venous system as above.This was performed and the activase was allowed to sit for approximately 7 or 8 minutes within the venous system.A repeat angiojet was performed with minimal improvement especially in the region of the common femoral and femoral veins.There was minimal improvement in external iliac vein without significant improvement in the common iliac vein.It was decided to angioplasty these structures in order to improve flow for more immediate improvement in the clinical swelling.A 6 mm x 8 cm angioplasty was utilized in overlapping fashion for approximately 2 to 3 minutes (each insufflation from the ivc through the mid femoral vein).There was minimal improvement especially in the common iliac vein region.The patient was somewhat uncomfortable and would not tolerate more treatment at that time.It was determined that increasing size of the balloon would not be overly advantageous and it was decided to terminate the angioplasty at that time.Next, a 30 cm length infusion catheter was placed with multiple side holes just prior to the ivc extending to approximately the level of the greater lesser trochanter.Activase was to be instilled for 6 hours at a rate of 0.5 mg/h 25 ml/h and then lowered to 15 ml/h for a dose of 0.3 mg/h.The patient was to return the following morning for a recheck and possible additional angiojeting and stenting.Patient tolerated the procedure well.There was no bleeding or hematoma.Pulses were unchanged.The patient's left foot remained warm.The patient demonstrated no evidence for shortness of breath throughout the procedure or chest pain.Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter struts outside the inferior vena cava (ivc) and filter fracture.The patient became aware of the reported events approximately eight years and three months after the index procedure.The patient also experienced leg and foot numbness and pain that was controlled by medication.